MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123148
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Insufficient Information (4580)
Date of Event 11/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr hip resurfacing surgery was conducted on (b)(6) 2021, the patient presented with a collapsed head.Due to this event, a revision surgery was performed on (b)(6) 2022.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Section h3, h6: it was reported that revision surgery was performed after the patient presented with a collapsed femoral head.The patient had experienced some pain over the course of roughly 8 months.The device, used in treatment, was discarded and was therefore not available for analysis.A review of the historical complaints data for the femoral head was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other complaints were identified to involve this batch.Other similar complaints were identified for the part number and the reported/related failure mode.This will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.As of today, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the collapsed head.The patient impact beyond the reported pain and subsequent revision cannot be determined; however, it was reported the patient is recovering well.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Besides the unhealthy bone tissue, other specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.B5: describe event or problem h6: health effect - clinical code.
 
Event or Problem Description
It was reported that, after a bhr hip resurfacing surgery was conducted on (b)(6) 2021, the patient presented with a collapsed head.The patient had experienced some pain over the course of roughly 8 months.Due to this event, a revision surgery was performed on (b)(6) 2022 to correct this issue.Patient is recovering well.

Brand Name
BHR RESURFACING FEMORAL HEAD 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16048518
Report Number3005975929-2022-00496
Device Sequence Number6238372
Product Code NXT
UDI-Device Identifier03596010552426
UDI-Public03596010552426
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/13/2025
Device Model Number74123148
Device Catalogue Number74123148
Device Lot Number20JW02200
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2022
Supplement Date Received by Manufacturer01/13/2023
Initial Report FDA Received Date12/26/2022
Supplement Report FDA Received Date01/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown